Florida, 2012

Rip Currents in Florida, June 5 to 7, 2012

June 5 to 7, 2012 · NWS TAE · 2 events in 1 county or zone

On June 5th, an 18 year old black male drowned due to a rip current near the Seagrove area. On June 7th, a 13 year old drowned due to a rip current near Miramar Beach at the Sandestin Golf and Beach Resort.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

On June 5th, an 18 year old black male drowned due to a rip current near the Seagrove area. On June 7th, a 13 year old drowned due to a rip current near Miramar Beach at the Sandestin Golf and Beach Resort. Red flags were flying in both cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 5, 2:08 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 2:08 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT Tue Jun 5 2012

...Severe Thunderstorm Watch 358 in Effect until 9 PM EDT...

.MESOSCALE DISCUSSION...
So far the evolution of deep moist convection has not worked out
quite as expected. It appears that our local 12 UTC 4km WRF has
initialized the best among the latest NWP guidance. It simulates
the strong convection just to our north, but keeps these cells
propagating east southeast along the cold front just to our north
(which is what has happened so far, and is supported by the analyzed
deep layer wind fields). This model also initiated convective cells
over our western zones later this afternoon as a well-defined mid
level MCV (currently over South Central AL) approaches and interacts
with the FL Panhandle sea breeze front (or any other mesoscale
boundaries). These storms, some of which could be strong to severe,
move east through the evening but weaken due to evening cooling
and/or moving into a more stable airmass, where SBCAPE values were
only about 1000 J/KG or less (based on the KTAE 18 UTC sounding, the
weak CU field observed on visible imagery, and latest RAP analyses).

Because of the complexity of this forecast, there are other
scenarios that could occur and we don't want to minimize the threat
for severe storms with a convective watch in effect. However, recent
analyses and model output do suggest that the overall threat may be
a little less than what we expected prior to this afternoon. To
summarize, we now think the highest threat for isolated severe
storms will be in the FL Panhandle and Southeast AL this afternoon
and evening, but there is still a low-end threat elsewhere until
later this evening.

&&

.SHORT TERM (Tonight through Thursday night)...
Low end severe threat will continue into this evening, but should
end before midnight as the MCV passes southeast of the area and the
boundary layer stabilizes. PoPs are held in the likely range over
our GA zones and inland FL Big Bend north of the interstate.
Conditions will not be quite as favorable for severe weather across
the area tomorrow. The primary MCV will be southeast of the area and
there do not appear to be any others lurking upstream. However, the
frontal boundary will be pulling up stationary during the day,
roughly bisecting the forecast area from ENE to WSW, or roughly
from Savannah to Bainbridge to Pensacola. Shear values drop off
considerably. However, with northwest flow aloft and a juicy air
mass along and south of the front, we will still need pretty high
PoPs (likely to categorical) across the southeast half of the
forecast area. Some drying will occur north of the front and PoPs
taper to low end chance (30) over Quitman County. Will only include
mention of isolated T+ for the higher PoP areas. SPC has the area in
a 5% risk area east of the Apalachicola River. The front will
gradually become more diffuse as we head through Wednesday night
into Thursday. PoPs will taper from 60 far southeast to 20 far
northwest Thursday afternoon. The dry push from the northwest will
continue Thursday night and it is about that time that we will
finally see the long wave trough pull away to the northeast.

.LONG TERM (Friday through next Tuesday)...
Models continue to be in reasonably good agreement. The large scale
longwave pattern continues highly amplified highlighted by a deep
trough over extreme wrn Pac/wrn U.S, ridging over Cntrl Conus with
axis down plains, and a positively tilted trough from low well east
of Canadian Maritimes WSW into Mid South and NRN Gulf region. At
surface, front responsible for recent weather aligned WSW to ENE
across coastal Gulf anchored by lows on MS coast and well east of
GA. Thus the juxtaposition of trough/front will keep the FL counties
and S/Cntrl GA in a moist unstable onshore flow with chances of
locally heavy rainfall especially in the FL Panhandle and Big Bend.
Conversely, SE AL/SW GA will be increasingly dominated by high
pressure diving out of OH Valley and dry air overspreading NW-SE
across SE AL. Clouds and rain will keep max temps in the upper 80s
to low 90s, but higher over SE AL.

As the wrn trough moves ewd thru Intermountain region thru Fri then
thru the Plains on the weekend, Cntrl ridge builds into Ern region
while Ern trough pushes increasingly offshore beginning Friday. By
late Friday, this will push front further swd where it will likely
dissipate over the Nrn Gulf while the surface high moves Ewd into
the Wrn Atlc with local flow veering to onshore into at least
Monday. POPs will return to at or below normal, especially across
AL/GA. Both the Euro and GFS agree on a cut off low approaching
the area from the west at the end of the extended term. This
combined with moisture return on back side of high off east coast
will bring chance pops back to the forecast Mon and Tues, but
mainly for WRN Panhandle and SRN Al. With southerly flow, we will
begin trending towards warmer temps with highs into the mid 90s
and lows near 70.

&&

.MARINE (Tonight through Sunday)...
Winds are beginning to increase out over the marine area as the
gradient tightens ahead of an approaching front. Exercise caution
conditions are forecast through tonight. After that, the front will
get close enough that the gradient will weaken somewhat which will
bring winds down below headline criteria. The front is expected to
stall north of the waters tomorrow and remain in place through
Thursday before dissipating. High pressure will then build from the
Appalachians southeast to a position off the Carolina Coast over the
weekend. This will set up a period of east to southeast flow.

&&

.AVIATION (through 18Z Wednesday)...
Thunderstorms will be possible at all terminals through the
afternoon and evening hours. Initial development will be around TLH
with the other TAF sites getting in on the action a bit later on.
IFR ceilings will be possible at ABY and VLD overnight. With likely
to categorical PoPs in the forecast for Wednesday, convection will
need to be added to the terminal forecasts with the next (00Z)
package.

&&

.FIRE WEATHER...Red flag conditions are not expected over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  72  89  70 /  50  80  60  50  30
Panama City   74  88  73  88  74 /  50  70  50  40  20
Dothan        71  90  70  92  71 /  50  50  40  30  10
Albany        71  88  69  90  69 /  70  40  40  30  10
Valdosta      70  86  69  88  69 /  70  70  50  50  40
Cross City    71  86  72  87  69 /  40  80  60  60  50
Apalachicola  74  87  73  86  73 /  50  60  60  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Short Term/Marine...Wool
Long Term...Block
Rest of Discussion...Camp
Hazardous weather outlook, Jun 5, 2:31 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 AM EDT TUE JUN 5 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060300-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
331 AM EDT TUE JUN 5 2012 /231 AM CDT TUE JUN 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA ON
WEDNESDAY...BUT THE THREAT FOR SEVERE THUNDERSTORMS CURRENTLY
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED AS SOON AS THE FIRST WATCH OR WARNING IS
ISSUED...ASSUMING ANY ARE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Local storm report, Jun 5, 4:04 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     ESE THOMASVILLE MUNICIP 30.90N 83.88W
06/05/2012                   THOMAS             GA   ASOS

            AIRPORT WEATHER SENSOR REPORTED 64 MPH WIND GUST

&&

LERICOS
Local storm report, Jun 5, 4:15 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     THOMASVILLE MUNICIPAL A 30.90N 83.88W
06/05/2012                   THOMAS             GA   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN AROUND THOMAS COUNTY.
            LIGHTNING STRUCK A GAS STATION GENERATING A FIRE.

&&

LANIER
Local storm report, Jun 5, 4:24 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     6 NNE BOSTON            30.87N 83.77W
06/05/2012                   THOMAS             GA   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN AROUND THOMAS COUNTY.
            LIGHTNING STRUCK A GAS STATION GENERATING A FIRE.

&&

LANIER
Local storm report, Jun 5, 5:06 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 ESE TENDIL CROSSING   30.96N 85.57W
06/05/2012                   HOLMES             FL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR PAVO

0548 PM     TSTM WND DMG     1 SSE BARNEY            31.00N 83.51W
06/05/2012                   BROOKS             GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

LERICOS
Local storm report, Jun 5, 5:10 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     4 WNW MORVEN            30.96N 83.57W
06/05/2012                   BROOKS             GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR PAVO

&&

LERICOS
Local storm report, Jun 5, 5:31 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM EDT TUE JUN 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     NON-TSTM WND DMG 5 SE PELHAM             31.07N 84.09W
06/05/2012                   THOMAS             GA   TRAINED SPOTTER

            LARGE PINE TREE DOWN OVER ROADWAY. ESTIMATED 50-60MPH
            WIND GUST.

&&

LERICOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, South Walton

When
June 5, 5:33 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Rip Current, South Walton

When
June 7, 7:00 PM EST
Where
South Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, South Walton2012-06-0518MaleIn WaterDirect
Rip Current, South Walton2012-06-0713FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376440, 376441.